Dr. Roach: Temporal arteritis can cause sudden blindness
Dear Dr. Roach: My wife went blind in her left eye suddenly last October, and a biopsy showed temporal arteritis. She was started on high-dose prednisone, and after four weeks they lowered the dosage. Her right eye is blurry, and doctors recommended removing the cataract in hopes of helping her see better. What is her prognosis? Will she always have this?
Dear J.B.: I am sorry to hear about your wife.
Temporal arteritis, also called giant cell arteritis, is the inflammation of large- and medium-sized blood vessels. The exact cause is not understood, but it does seem to have elements of an autoimmune disease; the body attacks its own blood vessels. This can lead to injury of the blood vessel, but in the case of the temporal artery in the forehead, it can lead to the dreaded complication your wife suffered: blindness due to poor blood flow to the optic nerve and retina. The vision loss is permanent. The other eye will be affected 25-50% of the time in untreated patients, which is why she was started on high-dose prednisone. It dramatically reduces the risk of further loss in the opposite eye.
I’m not sure whether her blurry right eye is due to the temporal arteritis or to the cataract. Even if the vision in her right eye was affected by the arteritis, removal of a symptomatic cataract may help her vision. How effective the surgery will be depends entirely on how large and dense the cataract is. With continued prednisone treatment, the cataract may worsen more quickly than it would without steroids.
Many people have specific warning symptoms prior to vision loss, such as headache or pain in the jaw with chewing, but others have only vague symptoms such as fever, weight loss and fatigue. These specific findings should be brought to medical attention urgently. Unexplained vague symptoms should also be considered as possibly due to giant cell arteritis. A blood test, the ESR, is usually very elevated in giant cell arteritis.
Since disease can flare when the prednisone dose is decreased, her doctor should be monitoring symptoms closely. Most people are eventually able to get off of prednisone treatment after a year or two, but in others it may take longer.
Dear Dr. Roach: I had a kidney transplant in 2015, and twice have had thrombosis. Due to that, I have to take blood thinner tablets. I also have an open ulcer on my leg, which I am still treating. Can I still get a tattoo with these ailments? Nothing big, something small, like a dog paw.
Dear F.W.: Bleeding is a common concern when people get tattoos, even when they’re not on anticoagulants (“blood thinners”). The anticoagulant could make your bleeding more significant. While bleeding can certainly be stopped with direct pressure, I do not know how that would affect the pigment’s placement in the skin or the artist’s ability to create an aesthetic dog paw tattoo.
I’m not sure why you have an open ulcer, but that could be due to infection or to poor arterial or venous blood flow. While a tattoo is unlikely to cause problems, in the unlikely event of an infection, the complications could be significant.
A tattoo has higher-than-normal health risks for you. It would be best to get the tattoo after going off the anticoagulants (assuming you are on them for some period of time, not indefinitely). Having a letter from your doctor would help. If you decide to proceed, discuss your issues in detail with the artist beforehand and find an experienced and professional studio that follows best practices.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.